Maryland, 2011

Flood in Maryland, September 7 to 12, 2011

September 7 to 12, 2011 · NWS PHI · 1 event in 1 county or zone

The remnants of Tropical Storm Lee that interacted with a stalled frontal boundary produced several days with periods of heavy rain across the Maryland Eastern Shore from the 5th into the 9th. Event precipitation totals averaged 2 to 5 inches with the highest amounts in Cecil County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The remnants of Tropical Storm Lee that interacted with a stalled frontal boundary produced several days with periods of heavy rain across the Maryland Eastern Shore from the 5th into the 9th. Event precipitation totals averaged 2 to 5 inches with the highest amounts in Cecil County. The greatest impact was major flooding along the Susquehanna River in Cecil County as even heavier rain fell throughout the Susquehanna River Basin in Pennsylvania and New York State.

Tropical Storm Lee made landfall in Louisiana during the morning of the 4th and moved slowly northeast. An approaching cold front from the Mississippi Valley reached Lee by the morning of the 5th and transformed it to an extratropical system on the 5th in Mississippi. The same cold front acted as a conduit for Lee's moisture farther to the northeast. Showers and thunderstorms from that approaching cold front arrived during the evening and overnight on the 5th. The front then stalled just south of Delmarva on the 6th. A relative lull in the rain then occurred during the morning of the 6th. As the front started to back north as a warm front later in the day on the 6th, more bands of heavier rain returned that afternoon and particularly that evening. A blocking weather pattern then moved the frontal boundary little from the morning of the 7th into the morning of the 8th just northwest of the area. Most of the precipitation on the 7th remained west of the Eastern Shore. A band of showers and thunderstorms with heavier rain then moved across the Eastern Shore during the first half of the day on the 8th. The frontal boundary started to drift offshore and just a few leftover showers moved through on the morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 7, 2:20 PM EST, 18 minutes earlier.

Area forecast discussion, Sep 7, 2:20 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT WED SEP 7 2011

.SYNOPSIS...
BROAD LOW PRESSURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
LEE WILL CONTINUE TO CYCLE OVER THE OHIO VALLEY AND THE CENTRAL AND
NORTHERN MID ATLANTIC AREAS TONIGHT INTO FRIDAY. HURRICANE KATIA
WILL MOVE NORTHWARD A FEW HUNDRED MILES OFF THE ATLANTIC COAST
THURSDAY INTO FRIDAY AS WELL...WITH LOW PRESSURE BRIDGING BETWEEN
THE TWO SYSTEMS. UNSETTLED WEATHER MAY CONTINUE SATURDAY AS
WEAKENING LOW PRESSURE MOVES EASTWARD AND PAST OUR AREA SATURDAY
NIGHT OR EARLY SUNDAY. HIGH PRESSURE IS EXPECTED SUNDAY AND INTO
EARLY NEXT WEEK...BUT ANOTHER SLOW-MOVING COLD FRONT MAY AFFECT THE
AREA LATE TUESDAY, TUESDAY NIGHT, AND POSSIBLY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A ONE TWO FORCING OF HEAVY RAIN WILL OCCUR TONIGHT. THE FIRST ONE
IS ONGOING IN THE WESTERN PART OF OUR CWA. THIS AND OTHER BANDS IN
GENERAL HAVE BEEN MODELED TOO FAR TO THE WEST AND WE MADE A 30 TO
60 MILE EASTWARD ADJUSTMENT. THIS BAND LINES UP PRETTY WELL WITH
THE SHOWALTER INDEX, 700MB EQUIVALENT THETA E RIDGE AND ISENTROPIC
MOISTURE TRANSFER AT 285K. A FGEN FRCG AXIS WHICH IS WEST TO EAST
IN THAT AREA WEAKENS THIS EVENING AND THEN A NEW ONE FORMS IN A
NORTH TO SOUTH DIRECTION ACROSS THE NORTHERN PART OF OUR CWA.

THE INFERENCE OF THE MODEL PROJECTIONS IS THAT THIS FIRST AXIS WILL
SLOWLY WEAKEN THIS EVENING AND BE REPLACED BY BANDS OF HEAVIER
RAIN ACROSS THE NORTH CENTRAL AND NORTHEASTERN PART OF OUR CWA
OVERNIGHT. THE POPS AND GRIDS WERE ALIGNED AS SUCH.

THE SEVERE WEATHER THREAT IS ALL ABOUT THE SHEAR BELOW 925MB AS THE
WINDS ALOFT ARE FAIRLY UNIDIRECTIONAL. THERE REMAINS A WINDOW OF
OPPORTUNITY INTO EARLY EVENING WHERE THE FCST 1 KM HELICITY
VALUES WOULD SUPPORT ROTATING THUNDERSTORMS, ESPECIALLY NEAR AND
NORTH OF THE FRONTAL BOUNDARY FROM ABOUT LNS COUNTY EAST THRU
OCEAN COUNTY. ENHANCED WORDING FOR WIND WAS KEPT IN EARLY. WITH
DEW POINTS SO HIGH, WENT WITH STAT GUIDANCE.'

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
IT APPEARS THAT THE LARGER SCALE FORCING WEAKENS IN OUR CWA AS THE
DAY PROGRESSES ON THURSDAY AND GETS REPLACED BY MORE THERMODYNAMIC
INDUCED SHOWERS AND TSRAS. STILL ANOTHER DAY WHERE ADDITIONAL ONE
INCH PLUS RAINFALL AMOUNTS NOT OUT OF THE QUESTION IN LOCALIZED
SPOTS AND REASON WE EXTENDED THE FFA. GIVEN HOW WARM THE SERN PART OF
OUR CWA REACHED TODAY, WE DID SIDE WITH THE HIER GFS MOS FOR MAX
TEMPS, WE MAY BE TOO TOASTY NW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
TO START, THE UPPER CLOSED LOW FROM THE REMAINS OF TROPICAL CYCLONE
LEE OVER THE WESTERN OHIO VALLEY ARE UNDERLAIN BY BROAD SURFACE
LOW PRESSURE STRETCHING THROUGH THE EASTERN OHIO VALLEY TO THE MID
ATLANTIC COAST...AND THIS APPARENTLY BRIDGES EASTWARD TO TROPICAL
CYCLONE KATIA MOVING NORTHWARD A FEW HUNDRED MILES OFF THE MID
ATLANTIC COAST. AS KATIA RECURVES NORTHWARD AND NORTHEASTWARD...THE
REMNANTS OF LEE APPEAR TO SLIDE EASTWARD FRIDAY INTO SATURDAY. SO,
ALTHOUGH IMPROVED CONDITIONS ARE FORECAST FRIDAY AND ESPECIALLY
SATURDAY WITH LOWERING PRECIPITATION PROBABILITIES, RESIDUAL
CONVECTION IS FORECAST FRIDAY AND SATURDAY. WITH TROPICAL SYSTEM
LEFTOVERS, LOCALLY HEAVY RAIN MAY OCCUR...BUT WILL NOT BE INCLUDED
AT THIS POINT AS THE OVERALL SYSTEM APPEARS TO DIMINISH IN INTENSITY
WITH TIME.

THE LOW IS FORECAST TO MOVE PAST THE COAST SATURDAY NIGHT OR BY
SUNDAY MORNING...SO ONLY ISOLATED CONVECTION WAS LEFT FOR AREAS WELL
INLAND SUNDAY AND AGAIN MONDAY.

ANOTHER DIGGING UPPER TROUGH WITH A SURFACE COLD FRONT IS FORECAST
BY THE 12Z GFS TO AFFECT OUR AREA LATE TUESDAY, TUESDAY NIGHT, AND
POSSIBLY INTO WEDNESDAY IF IT MOVES SLOWLY ENOUGH. HOPEFULLY,
PRECIPITATION GENERATION WILL NOT BE VERY GENEROUS AND/OR WIDESPREAD.

TEMPERATURES FOR THE MOST PART APPEAR TO BE CLOSE TO SEASONAL
NORMALS. WITH A BIT MORE SUN AND STILL A TROPICAL-TYPE AIRMASS IN
PLACE...MOS GUIDANCE BUMPED HIGH TEMPERATURES UP A BIT FOR SATURDAY,
AND THIS WAS ACCEPTED.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE 18Z TAFS WILL BRING ALL OUR TERMINALS BACK TO IFR CONDITIONS
BY THIS EVENING WITH THE HIGHEST IMPACTS FROM THE HEAVIEST RAIN
WESTERN AND NORTHERN AIRPORTS. AS FAR AS THE TERMINALS GO, THE
WORST CONDITIONS ARE FORECAST FOR KRDG.

THE NORTH TO SOUTH BAND OF CONVECTION IS EXPECTED TO SLOWLY DRIFT
EAST THIS AFTERNOON AND EARLY THIS EVENING. CONFIDENCE ABOUT HOW
EAST THIS DRIFT GOES IS AVERAGE. WE BRING IT TO THE KPHL TERMINALS
AND NOT TO KACY AND KMIV. ONLY MENTION OF TSRA IS AT KRDG WHERE
CONFIDENCE IS HIGHEST, WE MENTION A CB CLOUD GROUP INTO THE KPHL AREA.

THE ONSHORE FLOW SHOULD BRING AN IFR CIG BACK TO THE TERMINALS.
ALSO THE FRONTAL BOUNDARY FROM ABOUT KPNE TO KBLM SHOULD MOVE
LITTLE AND ACT AS AN ADDITIONAL FOCUS FOR SHOWER DEVELOPMENT TONIGHT.

WE ARE NOT EXPECTING AS MUCH WIDESPREAD SHRA ACTIVITY ON THURSDAY
MORNING AND CONDITIONS SHOULD IMPROVE TO AT LEAST MVFR LEVELS
DURING THE MORNING.

OUTLOOK...
LOW PRESSURE AT THE SURFACE AND ALOFT IS SEEN TO WEAKEN WITH TIME
THURSDAY NIGHT INTO FRIDAY...BUT THE MAIN FOCUS MAY REMAIN JUST WEST
OF OUR TAF SITES FRIDAY. AFTER LOW CLOUDS/FOG/SOME SHOWERS THURSDAY
NIGHT AND EARLY FRIDAY MORNING, CONDITIONS MAY IMPROVE TO MOSTLY VFR
LATER FRIDAY MORNING...WITH SCATTERED CONVECTION FOR THE REST OF THE
DAY. MOS GUIDANCE SUPPORTS THIS IDEA. THIS GENERAL SCENARIO...WITH
ONLY SCATTERED LOWER CONDITIONS ESPECIALLY IN SCATTERED
CONVECTION...IS AGAIN EXPECTED SATURDAY, BUT PERHAPS WEIGHTED TOWARD
MORE ACTION IN THE DIURNALLY-FAVORED AFTERNOON AND EVENING. BETTER
CONDITIONS SHOULD RESULT FOR THE LAST HALF OF THE WEEKEND IF THE LOW
CAN PUSH EAST OF THE REGION SUNDAY MORNING, AS MODEL GUIDANCE
INDICATES. ANOTHER COLD FRONT MAY AFFECT THE AREA WITH LOWER
CONDITIONS AND PRECIPITATION AS IT MOVES SLOWLY EASTWARD THROUGH THE
REGION LATE TUESDAY, TUESDAY NIGHT, AND POSSIBLY INTO WEDNESDAY.

&&

.MARINE...
THE SCA REMAINS IN EFFECT FOR OUR OCEAN WATERS AND WE ADDED THE
LOWER DELAWARE BAY STARTING THURSDAY MORNING. WHILE MAINLY FOR SEAS,
SOME WIND GUSTS FROM THE EAST AND SOUTHEAST COULD REACH CLOSE TO SCA
CRITERIA INTO THURSDAY DAY.

THE SMALL CRAFT ADVISORY WILL BE EXTENDED FOR THURSDAY NIGHT AND
FRIDAY ON THE OCEAN...AND WILL EXTEND THROUGH THURSDAY NIGHT FOR
NOW FOR THE RECENTLY-ISSUED SMALL CRAFT ADVISORY FOR LOWER
DELAWARE BAY.

THE ADVISORY WILL BE MAINLY FOR SEAS AND SWELLS...BUT SINCE GUSTS
MAINLY ON THE OCEAN WILL REACH 20 KNOTS...AND MAY REACH 25 KNOTS AT
TIMES...THE ADVISORY WILL NOT BE SINGLED OUT FOR SEAS AT THIS TIME.

A SOUTHEAST TO EAST FLOW WILL BACK TO NORTHEAST THURSDAY NIGHT AND
THEN TO NORTHWEST EARLY FRIDAY...AND FINALLY TO WEST TO SOUTHWEST
DURING FRIDAY AS KATIA SPINS BY A FEW HUNDRED MILES TO THE EAST OF
THE COAST THURSDAY NIGHT INTO FRIDAY. RESIDUAL ELEVATED SEAS MAY
PERSIST INTO SATURDAY ON THE OCEAN...BUT LATER FORECASTS WILL
ADDRESS AND REFINE THIS.

&&

.HYDROLOGY...
FFA...EXTENDED THROUGH 22Z THU. COORD WITH CTP ON THIS AND WHILE
THERE WILL BE FLASH FLOOD WARNINGS IT WAS DECIDED TO STICK WITH
THE CURRENT HEADLINE AND MAKE MENTION IN THE BODY OF THE WATCH.

EXTENSION IS PRIMARILY FOR NE NJ...MODELS CONTINUE TO SUGGEST THAT
WHILE A DRY SLOT POKED NWD THRU DEL/NJ TODAY...ANOTHER WAA PULSE
SHOVES NWD ALONG THE NJ COAST TONIGHT.

EXPECTED QPF AMOUNTS INTO THURSDAY OF AN ADDITIONAL 1.5 TO 4.0
INCHES WITH HIGHEST AMOUNTS NORTHWESTERN CWA AND LOWEST IN DELMARVA.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY REMAINS IN EFFECT  FOR THE UPPER DELAWARE
BAY AND TIDAL SECTIONS OF THE DELAWARE RIVER FOR THIS EVENING'S HIGH
TIDE CYCLE. FRESHWATER RUNOFF IS ALSO HELPING. THIS WILL BE A
WIDESPREAD MINOR TIDAL FLOODING EVENT WITH THE HIGH TIDE COMING
CLOSE TO THE CRITERIA WE NEED FOR A COASTAL FLOOD WARNING.

WE ALSO ISSUED A COASTAL FLOOD ADVISORY FOR OVERNIGHT CHESAPEAKE BAY
BASED ON THE LATEST CBOFS GUIDANCE AND CURRENT DEPARTURES. THANK YOU
FOR COORD AKQ.

&&

.RIP CURRENTS...
HIGH RISK FOR DANGEROUS RIP CURRENTS CONTINUE INTO THURSDAY AND
QUITE LIKELY BEYOND UNTIL KATIA MAKES A NORTHEAST TURN.

LONG PERIOD SWELLS FROM HURRICANE KATIA WILL LIKELY CAUSE DANGEROUS
RIP CURRENT CONDITIONS ALONG THE NEW JERSEY AND DELAWARE COASTS
THROUGH FRIDAY EVEN THOUGH THE HURRICANE ITSELF WILL PASS WELL
OFFSHORE.

HIGH RISK POTENTIAL CONTS INTO FRIDAY AFTER WHICH...SWELLS
DECREASE RAPIDLY THIS WEEKEND.

WE MAY ALSO NEED A HIGH SURF ADVISORY AT SOME POINT THURSDAY OR
FRIDAY BUT WE HAVE HELD OFF FOR NOW AS WE ARE NOT CONFIDENT ON 8
FOOT BREAKERS IN OUR SURF ZONE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR PAZ054-055-060>062-
     067>071.
     COASTAL FLOOD ADVISORY UNTIL 1 AM EDT THURSDAY FOR PAZ070-071.
NJ...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NJZ001-007>010-012-
     013-015>019.
     COASTAL FLOOD ADVISORY UNTIL 1 AM EDT THURSDAY FOR NJZ016>019-
     021.
     HIGH RIP CURRENT RISK THROUGH THURSDAY AFTERNOON FOR NJZ014-024>026.
DE...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR DEZ001.
     COASTAL FLOOD ADVISORY UNTIL 1 AM EDT THURSDAY FOR DEZ001-002.
     HIGH RIP CURRENT RISK THROUGH THURSDAY AFTERNOON FOR DEZ004.
MD...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MDZ008.
     COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT
     THURSDAY FOR MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO 6 AM EDT FRIDAY FOR
     ANZ431.

&&

SYNOPSIS.../
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM.../
AVIATION...GIGI/
MARINE...GIGI/
HYDROLOGY...GIGI/DRAG
TIDES/COASTAL FLOODING...GIGI/DRAG
RIP CURRENTS...GIGI/DRAG
Hazardous weather outlook, Sep 7, 2:20 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT WED SEP 7 2011

DEZ003-NJZ020-022-023-027-081930-
INLAND SUSSEX-OCEAN-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
320 PM EDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REST OF THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ016>019-PAZ070-071-081930-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
320 PM EDT WED SEP 7 2011

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REST OF THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-NJZ021-081930-
KENT-CUMBERLAND-
320 PM EDT WED SEP 7 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REST OF THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-081930-
CECIL-
320 PM EDT WED SEP 7 2011

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REST OF THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ060-067>069-081930-
BERKS-CHESTER-MONTGOMERY-BUCKS-
320 PM EDT WED SEP 7 2011

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REST OF THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ012-015-019-020-081930-
KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
320 PM EDT WED SEP 7 2011

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REST OF THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-081930-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
320 PM EDT WED SEP 7 2011

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

THE RISK OF DANGEROUS RIP CURRENTS THURSDAY AND FRIDAY IS HIGH.
DANGEROUS RIP CURRENTS MAY OCCUR SATURDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-007>010-012-013-015-PAZ054-055-061-062-081930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-CARBON-MONROE-LEHIGH-NORTHAMPTON-
320 PM EDT WED SEP 7 2011

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-081930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
320 PM EDT WED SEP 7 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-081930-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
320 PM EDT WED SEP 7 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 6 AM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REST OF THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-081930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
320 PM EDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REST OF THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 7, 11:04 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1204 PM EDT WED SEP 7 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-PAZ054-060-061-067-
068-070-071-071800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CARBON-BERKS-LEHIGH-
CHESTER-MONTGOMERY-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...GLASSBORO...JIM THORPE...READING...
ALLENTOWN...WEST CHESTER...NORRISTOWN...MEDIA...PHILADELPHIA
1204 PM EDT WED SEP 7 2011

...SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS WERE FORMING...

SCATTERED SHOWERS WERE FORMING OVER THE NORTHEAST MARYLAND
SHORE...CENTRAL AND NORTHERN DELAWARE...AND SOUTHEASTERN
PENNSYLVANIA. THESE SHOWERS AND A FEW THUNDERSTORMS MAY BECOME
MORE NUMEROUS AND INTENSIFY THROUGH MIDDAY AND EARLY AFTERNOON.
THE SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD AT 30 TO 35
MILES AN HOUR. SOME OF THE SHOWERS WILL CONTAIN CORES OF HEAVY
RAIN...BUT WITH THEIR SPEED OF MOVEMENT ANY ONE LOCATION SHOULD BE
LIMITED TO A QUARTER OF AN INCH OR LESS THROUGH EARLY AFTERNOON.
Special weather statement, Sep 7, 12:32 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
132 PM EDT WED SEP 7 2011

PAZ060-067-071830-
BERKS PA-CHESTER PA-
132 PM EDT WED SEP 7 2011

...A STRONG THUNDERSTORM WILL AFFECT BERKS AND CHESTER COUNTIES...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF NEWARK...MOVING NORTH AT 30
MPH. THE THUNDERSTORM WILL BE NEAR PARKESBURG...ATGLEN AROUND 145
PM...HONEY BROOK AROUND 200 PM...MOHNTON...FLYING HILLS AROUND 215
PM...SHILLINGTON AND KENHORST AROUND 230 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4042 7618 4046 7583 3983 7577 3981 7600
      3987 7602 3987 7601 3992 7601 4003 7595
      4011 7595 4014 7590 4030 7615

HAYES
Special weather statement, Sep 7, 12:34 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
134 PM EDT WED SEP 7 2011

MDZ008-012-071830-
CECIL MD-KENT MD-
134 PM EDT WED SEP 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CECIL AND KENT COUNTIES...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ELKTON...MOVING NORTH AT 30
MPH. THE THUNDERSTORM WILL BE NEAR NORTH EAST...BAY VIEW AROUND 145
PM...CALVERT AND FAIR HILL AROUND 200 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3938 7607 3941 7605 3942 7602 3945 7600
      3946 7602 3951 7599 3953 7600 3954 7607
      3956 7610 3972 7610 3971 7579 3928 7576
      3931 7610 3938 7610

HAYES
Special weather statement, Sep 7, 12:38 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
138 PM EDT WED SEP 7 2011

PAZ060-071830-
BERKS PA-
138 PM EDT WED SEP 7 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BERKS COUNTY...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN 13 MILES NORTH
OF LANCASTER...MOVING NORTH AT 30 MPH. THE STORMS WILL BE NEAR
WOMELSDORF AROUND 200 PM AND STRAUSSTOWN AROUND 215 PM.

VERY HEAVY RAIN WILL FALL FROM THE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 4053 7634 4052 7630 4054 7621 4054 7618
      4056 7614 4032 7615 4036 7621 4036 7624
      4039 7629 4049 7643 4050 7644

HAYES
Special weather statement, Sep 7, 1:36 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
236 PM EDT WED SEP 7 2011

PAZ060-071930-
BERKS PA-
236 PM EDT WED SEP 7 2011

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF READING...MOVING NORTH AT 30
MPH. THE THUNDERSTORM WILL BE NEAR SHOEMAKERSVILLE...LEESPORT AROUND
245 PM...LENHARTSVILLE AND HAMBURG AROUND 300 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4060 7605 4059 7603 4064 7601 4064 7600
      4068 7591 4068 7590 4060 7577 4034 7578
      4032 7606 4059 7608

HAYES
Special weather statement, Sep 7, 1:39 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
239 PM EDT WED SEP 7 2011

PAZ060-067-071945-
BERKS PA-CHESTER PA-
239 PM EDT WED SEP 7 2011

...A STRONG THUNDERSTORM WILL AFFECT BERKS AND CHESTER COUNTIES...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF WEST CHESTER...MOVING NORTH AT
30 MPH. THE THUNDERSTORM WILL BE NEAR HONEY BROOK...NEW MORGAN AROUND
300 PM...KENHORST...SHILLINGTON AROUND 315 PM...WEST WYOMISSING AND
MOUNT PENN AROUND 330 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4032 7607 4034 7577 3991 7581 3990 7601
      3992 7601 3993 7600 3996 7600 4003 7595
      4011 7595 4014 7590 4025 7606

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cecil

When
September 7, 2:38 PM EST to September 12, 12:30 AM EST
Where
Cecil County, Conowingo to 2.83 mi E of Perry Pt
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
39.670, -76.170

All of Port Deposit was evacuated because of the Susquehanna River flooding. Flood damage was reported in Port Deposit and Perryville. The Susquehanna River at the Conowingo Dam had major flooding, its third highest crest on record and its highest crest since January of 1996. The river was above its 23.5 foot flood stage from 438 p.m. EDT on the 7th through 130 a.m. EDT on the 12th. It crested at 32.41 feet at 515 a.m. EDT on the 9th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349544.